[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1989

The Effect of Antibiotics on the Efficacy of Oral ContraceptivesA Controversy Revisited

Author Affiliations

Department of Dermatology; Departments of Dermatology and Pediatrics The University of North Carolina Chapel Hill, NC 27514

Arch Dermatol. 1989;125(11):1562-1564. doi:10.1001/archderm.1989.01670230104020
Abstract

What is currently known about the interaction of oral contraceptives and antibiotic drugs? This remains a pertinent question for all dermatologists. At our institution, a large number of women of child-bearing age are seen at the student infirmary. During eight typical half-day dermatology clinics, 53 women were seen with inflammatory papulopustular or cystic acne who were appropriate candidates for oral antibiotics. Of these women, 27 (51%) were receiving some form of oral contraceptive agent. After a brief discussion regarding the possibility of decreased efficacy, one patient refused oral therapy and two patients expressed enough concern so that topical therapy was minimized and oral therapy was deferred.

This recent sample of patient communication with the physician points up the importance of understanding the current data available regarding the interaction of oral contraceptives with antibiotic therapy. Indeed, 10 million women in the United States are currently taking oral contraceptives.1 The 1989

First Page Preview View Large
First page PDF preview
First page PDF preview
×